Adderall Withdrawal

withdrawal from adderall

Adderall Withdrawal

Adderall withdrawal can last anywhere from a few hours to a few days, depending on a variety of factors. These include how long the person has been using, how much they have been using, genetic factors, and other differences between individuals. Because amphetamines can permanently rewire the brain, some users, particularly those who have used for an extended period, are at risk of ongoing physical and mental health issues due to withdrawal.

While most of the side-effects are unpleasant, they are non-life-threatening. The one exception is the risk of depression and suicidal thoughts, which is a significant cause of death for amphetamine addicts.

Because people who are going through Adderall withdrawal are at high risk for suicide, it is recommended that patients go through detox in a rehab facility where they can remain under observation, and receive medication to help with the worst withdrawal symptoms. Doctors will often wean patients off the drug to ease the symptoms of depression.

Other symptoms include:

  • Difficulty Concentrating – This happens when amphetamines have caused the body to limit production of dopamine and norepinephrine. It can be treated with other medications, and generally improves with ongoing sobriety.
  • Muscle Aches, Tremors, And Headaches – During the first stages of withdrawal, a person may experience painful muscle contractions. These can be treated with other medications and may go away in a few hours or days.
  • Nausea, Dizziness, and Vomiting – These symptoms generally disappear within a few hours or days, although in some cases they can be chronic. Extreme vomiting can be treated with anti-nausea medication.
  • Insomnia And Nightmares – These symptoms may go away over time. Depending on other symptoms, doctors may prescribe a sleep aid for severe insomnia.
  • Mood Swings, Paranoia – These symptoms may intensify during withdrawal.

Amphetamines have the highest number of long-term withdrawal symptoms of any class of drugs. This puts amphetamine users at high risk of relapse, particularly during the first few weeks of recovery. Support from family, friends, doctors and the community is critical during this period.

Withdrawal is more difficult the longer a person has been addicted, so early intervention by parents and other family members can significantly lower the odds of long-term withdrawal symptoms. Doctors also have an ethical responsibility to stop addiction early, by taking the time to listen to their patents and ask the right questions if they suspect their patient may be becoming addicted.